Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 416, NWS Atlanta, GA

July 8, 2008Barrow County, Gwinnett County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 8, 2008, 8:00 PM EDT for Barrow County, Gwinnett County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2008, 8:00 PM EDT (00:00 UTC)
Expired
Jul 8, 2008, 8:29 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Barrow County, GA, Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 99 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1306 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 090000
SVRFFC
GAC013-135-090045-
/O.NEW.KFFC.SV.W.0416.080709T0000Z-080709T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
800 PM EDT TUE JUL 8 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BARROW COUNTY IN NORTH CENTRAL GEORGIA
  EAST CENTRAL GWINNETT COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 845 PM EDT

* AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR DACULA...
  MOVING NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  AUBURN...THOMPSONS MILL AND FORT YARGO STATE PARK.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3412 8381 3397 8371 3387 8392 3402 8398
TIME...MOT...LOC 0000Z 236DEG 9KT 3395 8391

$$
1 follow-up statement
000 
WWUS52 KFFC 090029
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
828 PM EDT TUE JUL 8 2008

GAC013-135-090038-
/O.CAN.KFFC.SV.W.0416.000000T0000Z-080709T0045Z/
BARROW GA-GWINNETT GA-
828 PM EDT TUE JUL 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GWINNETT AND
WESTERN BARROW COUNTIES IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE 
SEVERE WEATHER. HOWEVER...STRONG GUSTY WINDS UP TO 40 MPH...VERY 
HEAVY RAIN...AND FREQUENT LIGHTNING ARE STILL EXPECTED WITH THIS 
STORM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3412 8381 3397 8371 3387 8392 3402 8398
TIME...MOT...LOC 0028Z 236DEG 9KT 3399 8384

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:35 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 8, 7:35 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
735 PM EDT TUE JUL 8 2008

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS SOME CU DEVELOPING ACROSS THE REGION
WITH A FEW THUNDERSTORMS ACROSS NE GA...SC...AND THE NC MOUNTAINS.
THE MAIN UPPER LEVEL TROUGH WILL FINALLY MOVE OFF THE MID ATLANTIC
COAST BY 12Z WED ALLOWING THE NORTHERN GULF RIDGE TO BUILD IN. AS
THIS UPPER LEVEL RIDGE BUILDS IN OVER THE NEXT FEW DAYS WE WILL GET
INTO MORE UPPER LEVEL ZONAL FLOW ACROSS THE GULF COAST STATES. THE
GFS LOOKS TO HAVE INITIALIZED VERY WELL WHEN COMPARED TO THE CURRENT
WV LOOP. A LARGE MOISTURE PLUME EXTENDING FROM CENTRAL FL OUT INTO
THE ATLANTIC AND THEN BACK IN ACROSS THE MID ATLANTIC STATES. THE
MODELS SHOW THIS PLUME STAYING FAIRLY STATIONARY THROUGH THE SHORT
TERM AS IT GETS CAUGHT IN THE DEVELOPING ZONAL FLOW. THERE ARE A
FEW LITTLE SHORTWAVES MOVING OUT OF THE SOUTHERN PLAINS WED/THU BUT
THEY MAINLY MOVE ACROSS TN/KY. THEY WILL KEEP GA UNDER A NICE AREA
OF MOISTURE SO WILL KEEP DIURNALLY DRIVEN CHANCE POPS IN THE SHORT
TERM. TEMPS SHOULD BE VERY CLOSE TO SEASONAL NORMS ALSO.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE UPPER LEVEL TROUGH MOVING OFFSHORE WED WILL MAKE ROOM FOR THE
DEVELOPING UPPER LEVEL RIDGE BUILDING OVER THE NORTHERN GULF. THIS
RIDGE WILL BRING IN GOOD ZONAL FLOW THROUGH THE WEEKEND AND KEEP A
NICE CAP ON THE ANY CONVECTIVE DEVELOPMENT THROUGH DAY 7. DIURNALLY
DRIVEN INSTABILITIES AND MOISTURE WILL BE AVAILABLE BUT THIS RIDGE
WILL KEEP ANY CONVECTIVE ACTIVITY TO A MINIMUM. THE SHORTWAVES THAT
MOVE ACROSS THE TN/KY AREA THU WILL SINK SOUTH INTO GA FRI/SAT
BRINGING OUR BEST CHANCE FOR PRECIP IN THE EXTENDED.  WILL CONTINUE
WITH CURRENT THINKING OF CHANCE POPS EACH DAY IN THE EXTENDED.
GUIDANCE TEMPERATURES CONTINUE TO ADVERTISE NEAR SEASONAL NORMALS
THROUGH NEXT WEEK AND SEE NO REASON TO MAKE ANY CHANGES.

&&

.AVIATION...
AFTER THUNDERSTORMS DISSIPATE SCATTERED TO BROKEN CIRRUS IS EXPECTED
ALONG WITH POSSIBLY A PERIOD OF SCATTERED CLOUDS AT OR ABOVE 10
THOUSAND FEET. NAM BOUNDARY LAYER FORECAST SHOWS A MOIST SOUTHWEST
FLOW THAT HINTS AT A PERIOD OF SCATTERED OR BROKEN CLOUDS AROUND
1 THOUSAND FEET AT SUNRISE. NOT EXPECTING VISIBILITIES TO DROP BELOW
5 MILES IN HAZE OR FOG OVERNIGHT OR AT SUNRISE UNLESS ONE OF THE
AIRPORTS RECEIVES A LOT OF RAIN THIS EVENING. BY 14Z WE SHOULD AGAIN
SEE A ROUTINE SUMMERTIME DIURNAL PATTERN WITH CUMULUS FORMING AROUND
NOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  92  70  89  69 /  30  30  20  50  30
ATLANTA         71  89  71  87  69 /  30  30  20  50  30
BLAIRSVILLE     66  84  66  82  66 /  30  30  50  50  30
CARTERSVILLE    68  90  68  86  67 /  30  30  40  50  30
COLUMBUS        71  91  74  90  73 /  30  40  20  40  30
GAINESVILLE     70  87  70  87  69 /  30  30  40  50  30
MACON           71  93  72  93  72 /  30  40  20  40  30
ROME            71  92  71  88  68 /  30  30  50  50  30
PEACHTREE CITY  69  89  68  86  69 /  30  30  20  40  30
VIDALIA         70  92  71  91  72 /  30  40  20  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/15
Hazardous weather outlook, Jul 8, 8:00 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
800 PM EDT TUE JUL 8 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
800 PM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS EXPECTED THIS EVENING...ESPECIALLY ACROSS
NORTH GEORGIA.

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OFF THE GEORGIA COAST THROUGH
TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE LIGHTNING STRIKES. ONE OR TWO
THUNDERSTORMS MAY ALSO PRODUCE LARGE HAIL AND DAMAGING WIND.

.DISCUSSION...
WINDS CIRCULATING AROUND THE HIGH PRESSURE SYSTEM OFF THE GEORGIA
COAST WILL CONTINUE TO PROVIDE MOIST AIR FROM THE GULF OF MEXICO TO
THE AREA. DAYTIME HEATING DESTABILIZED THE MOIST AIR MASS...WITH
LIFTED INDICES BETWEEN MINUS 3 AND MINUS 6 AT SUNSET. ISOLATED
THUNDERSTORMS THAT FORMED IN THE UNSTABLE AIR WILL GRADUALLY
DIMINISH BY LATE EVENING AS THE AIR COOLS. BUT...IN THE
MEANTIME...ISOLATED THUNDERSTORMS WILL PRODUCE OCCASIONAL LIGHTNING
STRIKES. A FEW STORMS COULD PRODUCE STRONG WIND GUSTS AND HAIL. THE
AREA MOST LIKELY TO SEE THUNDERSTORMS IS NORTH OF A LINE FROM LA
GRANGE TO MILLEDGEVILLE TO WARRENTON. THE MOST LIKELY TIME FOR
STORMS IS FROM NOW UNTIL AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING
THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 8, 5:46 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
546 PM EDT TUE JUL 8 2008

GAZ020-082215-
546 PM EDT TUE JUL 8 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
SOUTHERN BARTOW COUNTY UNTIL 615 PM EDT...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EUHARLEE...MOVING SOUTHEAST AT 7 MPH.

PEA SIZED HAIL AND WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM
MOVES ACROSS SOUTHERN BARTOW COUNTY THROUGH 615 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE EUHARLEE AND STILESBORO.
Special weather statement, Jul 8, 6:54 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
654 PM EDT TUE JUL 8 2008

GAZ022-082330-
654 PM EDT TUE JUL 8 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
FORSYTH COUNTY UNTIL 730 PM EDT...

AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN FORSYTH COUNTY...MOVING
NORTHEAST AT 5 MPH.

PEA SIZED HAIL AND WIND GUSTS OF 40 MPH ARE POSSIBLE AS THIS STORM
MOVES ACROSS FORSYTH COUNTY THROUGH 730 PM EDT. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE UNINCORPORATED AREAS OF SOUTHWEST
FORSYTH COUNTY.
Special weather statement, Jul 8, 7:09 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
709 PM EDT TUE JUL 8 2008

GAZ032-082345-
709 PM EDT TUE JUL 8 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
NORTHEAST COBB COUNTY UNTIL 745 PM EDT...

AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WHITEWATER...MOVING SOUTHEAST AT 13 MPH.

PEA SIZED HAIL AND WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM
MOVES ACROSS NORTHEAST COBB COUNTY THROUGH 745 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE MARIETTA...FAIR OAKS AND
WHITEWATER.
Special weather statement, Jul 8, 7:31 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
731 PM EDT TUE JUL 8 2008

GAZ034-090000-
731 PM EDT TUE JUL 8 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
SOUTHEAST GWINNETT COUNTY UNTIL 800 PM EDT...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GRAYSON...MOVING NORTHEAST AT 8 MPH.

PEA SIZED HAIL AND WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM
MOVES ACROSS SOUTHEAST GWINNETT COUNTY THROUGH 800 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE LAWRENCEVILLE...GRAYSON
AND DACULA.
Special weather statement, Jul 8, 7:40 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
740 PM EDT TUE JUL 8 2008

GAZ016-090015-
740 PM EDT TUE JUL 8 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
WHITE COUNTY UNTIL 815 PM EDT...

AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CLEVELAND...MOVING NORTHEAST AT 9 MPH.

PEA SIZED HAIL AND WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM
MOVES ACROSS WHITE COUNTY THROUGH 815 PM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE CLEVELAND...LEAF...NACOOCHEE...UNICOI
STATE PARK...SAUTEE...ROBERTSTOWN AND HELEN.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 8, 7:57 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
757 PM EDT TUE JUL 8 2008

GAZ034-090030-
757 PM EDT TUE JUL 8 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
GWINNETT COUNTY UNTIL 830 PM EDT...

AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DACULA...MOVING NORTHEAST AT 10 MPH.

PEA SIZED HAIL AND WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM
MOVES ACROSS GWINNETT COUNTY THROUGH 830 PM EDT. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE GRAYSON AND DACULA.  MINOR DAMAGE TO
TREE LIMBS AND BRANCHES ARE POSSIBLE WITH THIS STORM.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:30 PM EDTSevere Thunderstorm WarningFFCBanks, Hall, Jackson49 min
Jul 8, 11:56 PM EDTFlash Flood WarningFFCForsyth6 hr
Jul 9, 1:54 AM EDTFlash Flood WarningFFCDawson, Lumpkin4 hr
Jul 9, 5:29 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Cobb34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.